Texas, 2014

Flash Flood and Hail in Texas, May 27, 2014

May 27, 2014 · NWS FWD · 11 events in 3 counties and zones

A few severe thunderstorms developed across the region as an upper level low moved through the region. These storms produced hail up to the size of baseballs and wind damage; mainly in Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few severe thunderstorms developed across the region as an upper level low moved through the region. These storms produced hail up to the size of baseballs and wind damage; mainly in Johnson County. Some flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 27, 1:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 27, 1:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
251 PM CDT TUE MAY 27 2014

.DISCUSSION...
SHORT TERM...RAIN/THUNDER COVERAGE HAS BEEN RELATIVELY LOW ACROSS
NORTH CENTRAL TEXAS SO FAR TODAY HOWEVER COVERAGE WILL BE ON THE
INCREASE LATE THIS AFTERNOON INTO EARLY THIS EVENING. THE HRRR
MODEL HAS HAD A FAIRLY DECENT HANDLE ON THE PRECIP PATTERN TODAY
AND IT IS SHOWING STORM CELLS DEVELOPING FROM THE DENTON AREA TO
FORT WORTH TO NEAR GATESVILLE BY 22Z. BY 00Z CELLS TRACK EASTWARD AND
LINE UP ALONG THE I-35 CORRIDOR AND BY 06Z MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WILL HAVE CLEARED OUR CWA. THE GREATEST
CONCERN FOR ANY SEVERE THUNDERSTORMS WILL BE OVER THE SOUTHWEST
QUADRANT OF OUR FORECAST AREA AS THIS IS THE AREA THAT WE'VE SEEN
THE LEAST AMOUNT OF CLOUDS TODAY ALLOWING FOR HEATING AND
INSTABILITY TO TAKE PLACE. THIS IS ALSO THE AREA WHERE THE HIGHEST
DEW POINTS RESIDE AND WE'VE SEEN A FAIRLY CONSISTENT CU FIELD
THROUGHOUT THE DAY TODAY. PRIMARY CONCERNS WITH ANY SEVERE
THUNDERSTORMS THAT DEVELOP LOOK TO BE DAMAGING WINDS/HAIL. WHILE
TORNADOES CANNOT BE RULED OUT THE OVERALL TORNADO THREAT LOOKS
FAIRLY LOW.

TONIGHT THROUGH THIS WEEKEND...THE UPPER LEVEL LOW THAT WE'VE BEEN
DISCUSSING FOR SEVERAL DAYS NOW HAS CONTINUED ITS SLOW MOVEMENT
TODAY EAST SOUTHEASTWARD ESSENTIALLY ALONG THE RED RIVER. THIS
MOVEMENT IS EXPECTED TO CONTINUE OVER THE NEXT 24 TO 36 HOURS WITH
THE LOW MOVING INTO THE ARKLATEX BY WEDNESDAY AFTERNOON/EVENING.
BY THURSDAY AND FRIDAY MODEL SOLUTIONS DIVERGE A BIT AS TO THE
FATE OF THE UPPER LEVEL LOW. CONSENSUS SHOWS THE LOW SOMEWHAT
QUASI STATIONARY OVER LOUISIANA AND EAST TEXAS WITH PERHAPS A SLOW
DRIFT SOUTHWARD BY FRIDAY. BY SATURDAY THE UPPER LOW FINALLY SHOWS
SIGNS OF DISSIPATION AND THE CLOSED NATURE OF THE UPPER LOW
TRANSITIONS MORE INTO AN OPEN WAVE TYPE FEATURE BEFORE UPPER LEVEL
RIDGING AND DRIER AIR BUILDS IN FROM THE WEST ON SUNDAY AND MONDAY.

DUE TO UPPER LOW MAINTAINING ITS PROXIMITY TO THE EASTERN PORTIONS
OF THE FORECAST AREA AND THE FACT THAT THE MODEL CONSENSUS IS
STILL FAIRLY LOW BEYOND WEDNESDAY THERE HAVE BEEN NO MAJOR CHANGES
TO THE FORECAST PRECIPITATION OVER THE NEXT FEW DAYS. FROM
THURSDAY THROUGH SATURDAY WE WILL GENERALLY HAVE SMALL CHANCES
(20-40 POPS) FOR RAIN/THUNDER FROM THE METROPLEX EASTWARD WITH
SLIGHT CHANCES (20 POP) FOR AREAS WEST OF THE METROPLEX.
PRECIPITABLE WATER VALUES WILL REMAIN ELEVATED (1.5+ IN) THROUGHOUT
MUCH OF THE PERIOD SO THERE WILL BE PLENTY OF MOISTURE TO WORK
WITH BUT WITH NO WELL DEFINED SURFACE FEATURE AND NO DISTINCT FORCING
MECHANISMS EXPECTED OVER THE NEXT SEVERAL DAYS THE RAIN/THUNDER
COVERAGE IS EXPECTED TO BE SCATTERED AT BEST EACH DAY.

AFTER A SOMEWHAT COOLER DAY TODAY TEMPERATURES WILL SLOWLY TAKE ON
A WARMING TREND OVER THE NEXT FEW DAYS WITH HIGHS GENERALLY IN
THE LOW TO MID 80S WEDNESDAY WARMING TO THE MID TO UPPER 80S FOR
THURSDAY AND FRIDAY AND THEN THE UPPER 80S TO LOW 90S BY THE WEEKEND.

HOETH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  85  70  86  70 /  30  20  20  20  20
WACO, TX              66  86  66  87  69 /  40  20  20  20  20
PARIS, TX             64  81  65  83  67 /  60  30  30  30  30
DENTON, TX            64  84  66  85  68 /  30  20  20  20  20
MCKINNEY, TX          65  82  66  84  68 /  40  20  20  20  30
DALLAS, TX            67  84  70  86  70 /  40  20  20  20  30
TERRELL, TX           68  85  71  86  72 /  60  30  20  30  30
CORSICANA, TX         66  83  67  85  68 /  60  30  30  30  30
TEMPLE, TX            67  85  66  87  68 /  40  20  20  20  20
MINERAL WELLS, TX     62  87  65  88  66 /  20  10  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, May 27, 2:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
326 PM CDT TUE MAY 27 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
326 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE REGION.
SOME STORMS MAY BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS...PRODUCING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
SATURDAY...WITH THE BEST CHANCES BEING ALONG AND EAST OF THE I-35
CORRIDOR. IN ADDITION TO CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAIN MAY ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE EVENING HOURS FOR
PORTIONS OF NORTH AND CENTRAL TEXAS.

In the hours before

Special weather statement, May 27, 1:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
223 PM CDT TUE MAY 27 2014

TXZ091-272000-
MONTAGUE TX-
223 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MONTAGUE COUNTY

AT 224 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BOWIE...MOVING SOUTHEAST AT
10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...ST. JO AND
STONEBURG.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3373 9749 3358 9749 3355 9787 3360 9799
      3378 9799 3380 9798
TIME...MOT...LOC 1924Z 300DEG 7KT 3368 9794
Special weather statement, May 27, 2:01 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
301 PM CDT TUE MAY 27 2014

TXZ091-272030-
MONTAGUE TX-
301 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MONTAGUE COUNTY

AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF BOWIE...MOVING SOUTHEAST AT 10
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE AND FORESTBURG.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3358 9749 3344 9749 3344 9770 3364 9796
      3369 9762
TIME...MOT...LOC 2001Z 320DEG 10KT 3357 9763
Special weather statement, May 27, 2:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT TUE MAY 27 2014

TXZ091-272045-
MONTAGUE TX-
311 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MONTAGUE COUNTY

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF BOWIE...MOVING SOUTHEAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FORESTBURG.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3359 9748 3344 9749 3344 9765 3353 9776
      3367 9761
TIME...MOT...LOC 2011Z 316DEG 12KT 3354 9760
Special weather statement, May 27, 2:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT TUE MAY 27 2014

TXZ102-272115-
WISE TX-
350 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN WISE COUNTY

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF BRIDGEPORT...MOVING SOUTHEAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...BRIDGEPORT...CHICO
AND COTTONDALE.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3313 9753 3304 9777 3336 9792 3337 9792
      3344 9775 3343 9772
TIME...MOT...LOC 2050Z 335DEG 18KT 3333 9778
Special weather statement, May 27, 3:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT TUE MAY 27 2014

TXZ130-272200-
ERATH TX-
432 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL ERATH COUNTY

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF STEPHENVILLE...MOVING
SOUTHEAST AT 30 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3242 9805 3239 9801 3222 9794 3214 9789
      3209 9787 3205 9794 3230 9820
TIME...MOT...LOC 2132Z 314DEG 28KT 3230 9805

The radar

The Dallas/Ft Worth radar (KFWS), 55 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Parker

When
May 27, 4:00 PM CST
Where
Parker County, 4.91 mi SW of Weatherford
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.720, -97.860

Numerous trees were knocked down or uprooted approximately 5 miles southwest of Weatherford by severe thunderstorm winds. In addition, some power poles were knocked down and at least one carport was damaged.

Hail, Johnson

When
May 27, 4:02 PM CST
Where
Johnson County, 3 mi SE of Godley
Measured
1 in hail
Reported by
Public
Coordinates
32.419, -97.494

Quarter sized hail was reported 3 miles southeast of Godley.

Hail, Johnson

When
May 27, 4:08 PM CST
Where
Johnson County, 3 mi SE of Godley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.419, -97.494

Penny sized hail was reported 3 miles southeast of Godley.

Hail, Bosque

When
May 27, 4:19 PM CST
Where
Bosque County, 4.93 mi SSW of Brazos Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.119, -97.664

Quarter sized hail was reported approximately 7 miles northeast of Walnut Springs.

Thunderstorm Wind, Johnson

When
May 27, 4:20 PM CST
Where
Johnson County, 1.81 mi NNE of Keene
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.425, -97.319

Thunderstorm winds knocked down 2 foot diameter trees on FM 2280 north of Keene.

Hail, Johnson

When
May 27, 4:23 PM CST
Where
Johnson County, Egan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.450, -97.300

Hail, Johnson

When
May 27, 4:30 PM CST
Where
Johnson County, 3.07 mi NNE of Egan
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.492, -97.284

Half dollar sized hail was reported approximately 4-5 miles southeast of Briaroaks.

Hail, Johnson

When
May 27, 4:36 PM CST to 4:46 PM CST
Where
Johnson County, 3.02 mi SW of Lillian
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.469, -97.236

Baseball sized hail was reported near Cummings Dr and FM 917. Windows were broken by the combination of the large hail and damaging winds.

Thunderstorm Wind, Johnson

When
May 27, 4:36 PM CST to 4:46 PM CST
Where
Johnson County, 3.04 mi SW of Lillian
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
32.468, -97.236

Damaging thunderstorm winds knocked down trees, power lines, and tree limbs near the intersection of Cummings Drive and FM 917.

Hail, Johnson

When
May 27, 4:40 PM CST
Where
Johnson County, 3.6 mi SSE of Lillian
Measured
2 in hail
Property damage
$12,000
Reported by
Social Media
Coordinates
32.449, -97.188

Hen egg sized hail was reported approximately 3-4 miles northeast of Alvarado.

Flash Flood, Bosque

When
May 27, 6:15 PM CST to 7:30 PM CST
Where
Bosque County, 0.71 mi NNW of Meridian to 0.99 mi WSW of Meridian
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
31.929, -97.655

Flash flood waters entered a home near the intersection of FM 2840 and Hwy 174 in Meridian. A third of the home was damaged. Rainfall totals with the storm was 2.5-3 in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519268, 519269, 519270, 519271, 519272, 519273, 519274, 522680, 522681, 519275, 519306.